Research Article

Self-poisoning with barbiturates in England and Wales during 1959-74.

Br Med J 1977; 1 doi: http://dx.doi.org/10.1136/bmj.1.6069.1128 (Published 30 April 1977) Cite this as: Br Med J 1977;1:1128
  1. M W Johns

    Abstract

    Hospital admissions due to acute barbiturate poisoning per million population in England and Wales have decreased since 1965 at about the same rate as NHS prescriptions for barbiturates. Admissions due to poisoning with other drugs have increased, but, largely because the benzodiazepine hypnotics and tranquillisers are much less toxic than the barbiturates that they are replacing, deaths from poisoning with all solids and liquids have decreased. The risk of death from self-poisoning associated with each barbiturate prescription has increased two and a half times since 1961, perhaps partly because greater quantities of barbiturate are being dispensed with each prescription and partly because patients for whom these drugs are still being prescribed would, in the event of an overdose, be unlikely to be found and admitted to hospital in time owing to their age and social circumstances. There is now little to justify prescribing barbiturate hypnotics or sedatives for anyone.